Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 558, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2011, 4:53 PM EDT for 10 counties in Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 4:53 PM EDT (20:53 UTC)
- Expired
- Sep 3, 2011, 6:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Botetourt County, VA, Carroll County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 12 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:25 PM EDT | TSTM WND DMG | Christiansburg, VA | TREE DOWN ON A POWER LINE ON EAST MAIN NEAR PARK STREET. |
| Sep 3, 5:35 PM EDT | TSTM WND DMG | 2 Ese Christiansburg, VA | TREE ON A POWER LINE ON MCDANIEL DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS51 KRNK 032053
SVRRNK
VAC023-035-063-067-121-155-161-750-770-775-032200-
/O.NEW.KRNK.SV.W.0558.110903T2053Z-110903T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN SOUTHWEST VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
FLOYD COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 600 PM EDT.
* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROANOKE AIRPORT TO DUBLIN...OR ALONG A LINE
EXTENDING FROM SALEM CITY TO DUBLIN...AND MOVING SOUTH AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SALEM CITY...
CAVE SPRING...
BENT MOUNTAIN...
COPPER VALLEY...
INDIAN VALLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
3718 8080 3747 7985 3722 7985 3722 7983
3702 7977 3686 8021 3686 8028 3684 8034
3681 8035 3669 8068
TIME...MOT...LOC 2053Z 008DEG 36KT 3729 8002 3710 8064
$$
AMS4 follow-up statements
716
WWUS51 KRNK 032126
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT SEP 3 2011
VAC023-035-063-067-121-155-161-750-770-775-032200-
/O.CON.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-BOTETOURT VA-
MONTGOMERY VA-
526 PM EDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
PULASKI...ROANOKE...NORTHWESTERN FRANKLIN...FLOYD...NORTHEASTERN
CARROLL...SOUTHWESTERN BOTETOURT AND MONTGOMERY COUNTIES...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GLENVAR TO DRAPER...OR ALONG A LINE
EXTENDING FROM BENT MOUNTAIN TO PULASKI...MOVING SOUTH AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GRAYSONTOWN...
PILOT...
COPPER HILL...
INDIAN VALLEY...
WILLIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
3718 8080 3747 7985 3722 7985 3722 7983
3702 7977 3686 8021 3686 8028 3684 8034
3681 8035 3669 8068
TIME...MOT...LOC 2126Z 008DEG 36KT 3716 8014 3697 8076
$$
AMS725
WWUS51 KRNK 032137
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT SEP 3 2011
VAC023-032147-
/O.CAN.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
BOTETOURT VA-
537 PM EDT SAT SEP 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOTETOURT COUNTY
IS CANCELLED...
&&
LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
3718 8080 3730 8042 3733 7987 3731 7985
3722 7985 3722 7983 3702 7977 3686 8020
3687 8025 3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2137Z 355DEG 12KT 3714 7998 3695 8060
$$
VAC035-063-067-121-155-161-750-770-775-032200-
/O.CON.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-MONTGOMERY VA-
537 PM EDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
PULASKI...SOUTHERN ROANOKE...NORTHWESTERN FRANKLIN...FLOYD...
NORTHEASTERN CARROLL AND MONTGOMERY COUNTIES...
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONES MILL TO COPPER VALLEY...OR ALONG A LINE
EXTENDING FROM BOONES MILL TO INDIAN VALLEY...MOVING SOUTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
COPPER VALLEY...
ALLISONIA...
BOONES MILL...
INDIAN VALLEY...
ALUM RIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
3718 8080 3730 8042 3733 7987 3731 7985
3722 7985 3722 7983 3702 7977 3686 8020
3687 8025 3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2137Z 355DEG 12KT 3714 7998 3695 8060
$$
AMS331
WWUS51 KRNK 032150
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SAT SEP 3 2011
VAC035-063-067-121-155-161-750-770-775-032200-
/O.CON.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-MONTGOMERY VA-
550 PM EDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
PULASKI...SOUTHERN ROANOKE...NORTHWESTERN FRANKLIN...FLOYD...
NORTHEASTERN CARROLL AND MONTGOMERY COUNTIES...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONES MILL TO INDIAN VALLEY...MOVING SOUTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ALUM RIDGE...
CALLAWAY...
ROCKY MOUNT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
3718 8080 3727 8042 3731 7985 3723 7985
3722 7983 3702 7977 3686 8019 3687 8024
3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2150Z 347DEG 21KT 3707 7996 3687 8058
$$
AMS118
WWUS51 KRNK 032159
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SAT SEP 3 2011
VAC035-063-067-121-155-161-750-770-775-032209-
/O.EXP.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-MONTGOMERY VA-
559 PM EDT SAT SEP 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...THE CITY
OF ROANOKE...THE CITY OF SALEM... PULASKI...SOUTHERN ROANOKE...
NORTHWESTERN FRANKLIN...FLOYD...NORTHEASTERN CARROLL AND MONTGOMERY
COUNTIES EXPIRES AT 600 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
3718 8080 3727 8042 3731 7985 3723 7985
3722 7983 3702 7977 3686 8019 3687 8024
3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2159Z 338DEG 11KT 3707 7997 3687 8059
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:25 PM EDT, 28 minutes earlier.
Area forecast discussion, Sep 3, 4:25 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT SAT SEP 3 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH LATE SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 423 PM EDT SATURDAY... CLUSTERS OF STRONG TO SEVERE STORMS WILL CONTINUE INTO EARLY EVENING MAINLY OVER THE MOUNTAINS...DRIFTING SOUTH TO SOUTHWEST. DMAGING WINDS GUSTS MAIN THREAT...BUT A FEW STORMS COULD HAVE LARGE HAIL...ALTHOUGH THIS THREAT WILL DIMINISH BY 6PM OR SO. WIND PROFILES SUPPORT AND RADAR OBSERVATIONS HAVE SHOWN....SOME BACK-BUILDING FO CELLS...SO LOCALIZED FLASH FLOODING STILL A THREAT AS WELL. BY EVENING...TREND SHOULD BE TO SHIFT MOST CLUSTER OF STORMS INTO NEW RIVER VALLEY TO FAR SOUTHWEST VA...POSSIBLY INTO THE NW NC MTNS...THEN ALL GUIDANCE INDICATES STORMS WILL QUICKLY DISSIPATE WITH LOSS OF HEATING. EXPECT SLOW CLEARING OVERNIGHT WITH SOME DERBSI CLOUDS LINGERING... BUT WITH WEAK SFC HIGH STILL HAVING SOME INFLUENCE...ALTHOUGH MAIN CENTER OF HIGH SHIFTS EAST...LIKELY TO GET AREAS OF FOG AND STRATUS AGAIN OVERNIGHT...ESPECIALLY WHERE IT HAS RAINED. INCLUDED PATCHY FOG OUT EAST AS WELL...UNCERTAIN HOW MUCH OF THE SHWRS WOULD MAKE IT DOWN THE EAST SIDE OF THE BLUE RDG...AND AREAS OF FOG IN FAVORED MTN VALLEYS. MILD OVERNIGHT MINS DESPITE EVENTUAL CLEARING...WENT VERY CLOSE TO GUIDANCE. SUNDAY...COLD FRONT APPROACHES FROM WEST BUT SHOULD REMAIN FAR ENOUGH WEST NOT TO SEE DIRECT INFLUENCE FROM CONVECTION ASSOC WITH THE FRONT DURING THE DAYTIME HOURS. HOWEVER...WITH DAYTIME HEATING AND SLIGHTLY INCREASING S TO SW LOW LEVEL FLOW AND ABUNDANT SFC MSTR...OROGRAPHIC LIFT SHOULD BE ENOUGH TO FIRE SCATTERED STORMS FROM BLUE RDG WESTWARD BY MID AFTERNOON. HEAT PERHAPS NOT AS STRONG AS TODAY IN THE WEST...WITH SLIGHTLY LOWER THICKNESSES AS 850 HIGH SLIDES EAST...BUT ENOUGH TO REALIZE AT LEAST MODEST INSTABILITY. LESS CHANCE FOR SEVERE BASED ON OVERALL LOWER INSTABILITY...BUT CANT RULE OUT A FEW SEVERE WIND GUSTS GIVEN SOME MID LEVEL DRY AIR STILL AROUND. THINK CONVECTION WILL FIRE A BIT LATER SUNDAY COMPARED TO TODAY AS WELL. WENT WITH A FAIRLY EVEN BLEND OF MAV/MET GUIDANCE FOR HIGHS...WITH ONLY NOTABLE DIFFERENCES BEING IN THE EAST. LESS CHANCE && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... AS OF 330 PM EDT SATURDAY... COLD FRONT WILL PUSH EAST NEARING THE WESTERN SLOPES BY EARLY MONDAY BEFORE DRIFTING EAST ACROSS MUCH OF THE REGION BY MONDAY EVENING. TAP INTO DEEPER TROPICAL MOISTURE FROM LEE WILL BEGIN TAKE SHAPE SUNDAY NIGHT WITH SHOWERS PUNCHING IN FROM THE SW DURING THE EVENING...LIKELY REACHING THE BLUE RIDGE BY EARLY MONDAY. THIS SUPPORTS UPPING POPS A BIT FASTER ACROSS THE SW WITH MOST SEEING LIKELY POPS BY DAYBREAK ON MONDAY. MAIN FOCUS FOR HEAVY RAINFALL WILL COME IN THE MONDAY THRU TUESDAY EVENING TIME FRAME AS THE BOUNDARY STALLS AND AXIS OF DEEP MOISTURE ASSOCIATED WITH LEE TRAINS UP FROM THE SW. MODELS REMAIN RATHER CONSISTENT WITH THIS TIMING GIVEN STRONG SW JET ALOFT PER INTERACTION OF LEE WITH THE NORTHERN UPPER TROF. IN ADDITION...SHEAR PROFILES WOULD SUPPORT A MAINLY LEFT OF TRACK BAND OF HEAVY RAIN WHICH MAY STREAK NE FASTER THAN EITHER THE LATEST GFS/EURO OR CANADIAN SHOW BUT LIKELY SLOWER THAN THE REALLY FAST NAM. THINK COMBO OF HIGH PWATS OF 2 INCHES OR MORE...STRONG LIFT AND UPSLOPE WILL LIKEY YIELD RAINFALL TOTALS OF 1-2 INCHES EAST...2-4 INCHES IN SPOTS WEST WITH LOCALLY HIGHER TOTALS ALONG THE SOUTHERN BLUE RIDGE PENDING JUST HOW MUCH CONVECTION IF ANY MIXES IN. LATEST INSTABILITY PROGS SUGGEST BEST SHOT OF DEEPER CONVECTION WILL BE MONDAY AS THE FRONT DRIFTS THROUGH...THEN MAINLY ACROSS THE SOUTH/SW MONDAY NIGHT INTO TUESDAY AS THE WEDGE DEVELOPS IN FROM THE NORTH. THUS WILL UP POPS TO CATEGORICAL WITH A HEAVY RAIN MENTION FOR MOST OF MONDAY/MONDAY NIGHT TAPERING A BIT TO LIKELYS LATER TUESDAY. EXPECT WILL ALSO NEED A WATCH AT LEAST OVER THE WEST FOR MUCH OF THIS TIME PERIOD BUT GIVEN 4TH PERIOD AND BEYOND WILL HOLD WITH MENTION IN THE HWO FOR NOW. KEPT TEMPS CLOSE TO THE LATEST MAV MOS HIGHS AND MET LOWS BUT NOT QUITE AS COOL AS PREVIOUS ON TUESDAY WITH THE WEDGE APPEARING A BIT WEAKER WITH THE TRAILING SURFACE HIGH LAGGING TO THE NW. OTRW STILL BELOW NORMAL WITH HIGHS MONDAY MAINLY IN THE 70S AND 60S WEST TO LOW 70S EAST ON TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM EDT SATURDAY... BASED ON THE LATEST EVEN FASTER MODEL TRENDS...THE REMNANT LOW OF LEE AND ITS WIDESPREAD PRECIP SHIELD SHOULD BE EXITING THE AREA EITHER LATE TUESDAY NIGHT OR WEDNESDAY AS IT INTERACTS WITH THE NORTHERN STREAM UPPER TROF. THIS WOULD CAUSE AN EXODUS OF THE STEADY HEAVIER SHRA/TSRA A BIT SOONER PER MID LEVEL DRY SLOTTING AS THE DEEP RH SHEARS NE EVEN THOUGH THE ACTUAL LOW LEVEL CIRCULATION MAY STILL BE LINGERING AROUND THE CENTRAL APPS UNTIL THURSDAY. HOWEVER SINCE THE LATEST ENSEMBLES ARE STILL A LITTLE SLOWER...PLAN TO KEEP LIKELY POPS GOING TUE NIGHT BEFORE TRIMMING BACK TO MAINY HIGH CHANCE SCTD NATURE COVERAGE ON WEDNESDAY AS BANDS TEND TO REDEVELOP WITH THE 5H UPPER LOW JUST WEST OF THE MOUNTAINS AND THE LOW LEVEL CIRCULATION TO THE SW. THIS MAY STILL PRODUCE AREAS OF VERY HEAVY RAINFALL AND AN ISOLATED SEVERE THREAT PER TROPICAL AIR IN PLACE BUT THINKING DECREASING COVERAGE WED NIGHT IN THE WAKE OF THE MAIN CORRIDOR OF LIFT. KEPT TEMPS ON THE COOL SIDE THRU WED GIVEN WEAK WEDGE LINGERING AND LITTLE SUN. THINGS A BIT MORE UNCERTAIN IN THE WAKE OF THE MAIN LEE REMNANT THU-SAT WITH THE UPPER LOW MEANDERING AROUND WEST OF THE MOUNTAINS AND PERHAPS A BIT MORE RIDGING FRIDAY INTO SAT ON THE WEST SIDE OF KATIA OFFSHORE. LATEST GFS FORECAST RAOBS SHOW DECREASING MOISTURE LATE IN THE WEEK WITH THE LOW LEVEL FLOW TURNING MORE NW AND QUITE A DRY LAYER ALOFT. THUS MAY BE DOWN TO JUST ISOLATED COVERAGE AT BEST UNDER WARMER TEMPS BY WEEKS END PENDING JUST HOW FAST THE LEE MOISTURE MOVES. HOWEVER SINCE IFFY WILL TREND TOWARD THE CHANCE HPC POPS WED NIGHT-FRIDAY AND THEN BASICALLY HAVE ISOLATED TO NO POPS SATURDAY UNDER WEAK SFC RIDGING. OTRW EXPECT THE WEDGE TO GRADUALLY WEAKEN AS WELL PER MORE INSOLATION WHICH SHOULD MAKE MORE FOR A PC FLAVOR WITH TEMPS WARMING BACK CLOSE TO ONLY SLIGHTLY BELOW NORMAL BY THE END OF THE PERIOD. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... AS OF 145 PM EDT SATURDAY... WHILE VFR CONDITIONS HAVE FINALLY RETURNED AT ALL TAF SITES AS OF MIDDAY...BCB WAS LAST FOR FOG/STRATUS TO LIFT...NOW ISOLD TO SCT THUNDERSTORMS ARE FIREING ALONG THE HIGHER RIDGES...AS WELL AS AS A FEW SLIDING DOWN FROM THE NORTHEAST INTO THE CENTRAL VA PIEDMONT AND FOOTHILLS...POSSIBLY REACHING LYH BY 2:30 OR 3PM. PLACED VCTS IN ALL TAFS BUT DAN INTO THE EARLY EVENING...7PM TO 8PM. BIGGEST CONCERN WITH THESE STORMS WILL BE GUSTY WINDS...MAINLY FROM THE NORTH OR NORTHEAST...BUT WILL BE ERRATIC AS USUAL. BRIEF MVFR CONDITIONS IN HEAVY RAIN POSSIBLE...BUT PROBS ARE FAIRLY LOW THAT ANY STORM WILL PASS RIGHT OVER AN AIRPORT. SOME PARTIAL CLEARING TONIGHT...AND WITH WEAK SFC HIGH STILL HAVING SOME INFLUENCE...AREAS OF FOG LIKELY AGAIN TONIGHT...WITH IFR/LIFR CONDITIONS EXPECTED AT TAF SITES WEST OF BLUE RDG DURING EARLY MORNING HOURS. DONT EXPECT THESE CONDITIONS WILL HANG ON QUITE AS LONG AT BCB SUNDAY MORNING AS SW FLOW ALOFT WILL BE INCREASING A BIT AND NOT ANTICIPATING THE STRONG INVERSION A FEW THOUSAND FEET OFF THE GROUND. MORE SCATTERED LATE AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST. AGAIN...THE BEST COVERAGE OF STORMS WILL BE IN THE MTNS. WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR CONDITIONS ARE NOW LIKELY MONDAY AND TUESDAY...POSSIBLY INTO WEDNESDAY WITH THE FRONT STALLING NEAR THE AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR AND RAINY CONDITIONS FOR SEVERAL DAYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/SK NEAR TERM...JJ/SK SHORT TERM...JH LONG TERM...JH AVIATION...DS/JJ/SK
Hazardous weather outlook, Sep 3, 4:36 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 436 PM EDT SAT SEP 3 2011 NCZ003>006-019-020-VAZ032>035-043>047-058-059-042045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 436 PM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-042045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 436 PM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS LINGERING INTO EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...AS WELL AS LOCALLY HEAVY RAINFALL WITH POSSIBLE FLASH FLOODING. THE STORMS SHOULD WEAKEN BY MID EVENING AND BE GONE BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 3:31 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SAT SEP 3 2011
VAZ019-WVZ044-045-032015-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-
331 PM EDT SAT SEP 3 2011
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...GREENBRIER AND MONROE
COUNTIES...
AT 330 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ALDERSON TO 4 MILES SOUTHEAST OF WHITE SULPHUR
SPRINGS...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR WOLFCREEK AROUND 340 PM...GLACE AROUND 355
PM...EARLEHURST AROUND 410 PM AND HOLLYWOOD AROUND 415 PM.
LAT...LON 3763 8008 3760 8016 3762 8017 3762 8020
3763 8022 3757 8032 3755 8032 3747 8055
3769 8068 3773 8066 3778 8069 3787 8020
MCLocal storm report, Sep 3, 3:41 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 6 WSW CLIFTON FORGE CIT 37.78N 79.92W
09/03/2011 E1.00 INCH ALLEGHANY VA COCORAHS
&&
SKSpecial weather statement, Sep 3, 3:45 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT SAT SEP 3 2011 VAZ007-009-010-032015- BLAND VA-SMYTH VA-TAZEWELL VA- 345 PM EDT SAT SEP 3 2011 ...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH AND TAZEWELL COUNTIES... AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF TAZEWELL...MOVING SOUTHWEST AT 15 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ASBERRYS AROUND 410 PM AND HUNGRY MOTHER STATE PARK AROUND 415 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3683 8156 3711 8180 3719 8145 3705 8130 AMS
Special weather statement, Sep 3, 4:08 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SAT SEP 3 2011
VAZ012-032100-
WYTHE VA-
408 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM WILL AFFECT WYTHE COUNTY...
AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MAX MEADOWS...
MOVING WEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR COLEMAN STORE AROUND 420 PM...WYTHEVILLE
AROUND 450 PM AND FAVONIA AROUND 500 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3702 8130 3704 8123 3702 8117 3704 8113
3702 8111 3703 8108 3702 8088 3696 8081
3685 8083 3682 8103 3678 8108 3676 8122
3676 8126 3685 8130
AMSSpecial weather statement, Sep 3, 4:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT SAT SEP 3 2011
VAZ011-018-019-WVZ044-032100-
ALLEGHANY VA-CRAIG VA-GILES VA-MONROE WV-
417 PM EDT SAT SEP 3 2011
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CRAIG...GILES AND
MONROE COUNTIES...
AT 413 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
WEST OF UNION TO 6 MILES NORTH OF PAINT BANK...MOVING SOUTH AT 15
MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR POTTS CREEK AROUND 430 PM...RAINES CORNER
AROUND 435 PM...ZENITH AROUND 445 PM...LINDSIDE AROUND 450
PM...WAITEVILLE AROUND 455 PM AND CRAIG SPRINGS AROUND 500 PM.
STRONG GUSTY WINDS WILL BE POSSIBLE EARLIER THAN THESE TIMES AS THE
GUST FRONT MOVES THROUGH.
LAT...LON 3742 8008 3735 8030 3737 8033 3731 8043
3725 8063 3761 8073 3763 8072 3769 8046
3768 8045 3771 8039 3769 8038 3771 8035
3769 8034 3769 8030 3774 8026 3776 8019
MCLocal storm report, Sep 3, 4:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 E COVINGTON CITY 37.78N 79.94W
09/03/2011 ALLEGHANY VA LAW ENFORCEMENT
TWO TREES DOWN ON VALLEY RIDGE ROAD.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 19 min |
| Sep 2, 8:32 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 58 min |
| Sep 3, 1:29 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 61 min |
| Sep 3, 1:41 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Giles, City of Covington | 64 min |
| Sep 3, 2:02 PM EDT | Flash Flood Warning | RNK | Rockbridge | 4 hr |
| Sep 3, 2:32 PM EDT | Special Weather Statement | RNK | Rockbridge | 43 min |
| Sep 3, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 55 min |
| Sep 3, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 38 min |
| Sep 3, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 67 min |
| Sep 3, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 24 min |
| Sep 3, 3:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Sep 3, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 65 min |
| Sep 3, 4:08 PM EDT | Special Weather Statement | RNK | Wythe | 52 min |
| Sep 3, 4:17 PM EDT | Special Weather Statement | RNK | Craig | 43 min |
| Sep 3, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 65 min |
| Sep 3, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 60 min |
| Sep 3, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 56 min |
| Sep 3, 5:27 PM EDT | Special Weather Statement | RNK | Smyth | 33 min |
| Sep 3, 6:02 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Wythe | 43 min |
| Sep 3, 6:21 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.